Alert archive / Massachusetts / Winter Weather Advisories in 2017

Winter Weather Advisory 21, NWS Boston/Norton, MA

December 15, 20175 counties in Massachusetts; Newport County, Washington County, Rhode Island

NWS Boston/Norton, MA issued this winter weather advisory at Dec 15, 2017, 1:21 PM EST for 5 counties in Massachusetts; Newport County, Washington County, Rhode Island. It took effect at Dec 15, 2017, 4:00 PM EST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 15, 2017, 1:21 PM EST (18:21 UTC)
In effect from
Dec 15, 2017, 4:00 PM EST
Expired
Dec 16, 2017, 12:00 AM EST
In force
8 hr
Issued by
NWS Boston/Norton, MA

Counties Barnstable County, MA, Bristol County, MA, Dukes County, MA, Nantucket County, MA, Plymouth County, MA, Newport County, RI, Washington County, RI

The radar

The Boston radar (KBOX), 51 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 6.4 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2017-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2017-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1587 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

161 
WWUS41 KBOX 151821
WSWBOX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Taunton MA
121 PM EST Fri Dec 15 2017

MAZ020>024-RIZ006>008-160230-
/O.NEW.KBOX.WW.Y.0021.171215T2100Z-171216T0500Z/
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-Washington RI-Newport RI-Block Island RI-
Including the cities of Fall River, New Bedford, Mattapoisett, 
Chatham, Falmouth, Provincetown, Vineyard Haven, Nantucket, 
Narragansett, Westerly, Newport, and New Shoreham
121 PM EST Fri Dec 15 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

* WHAT...Snow expected. Untreated roadways will become slippery
  during the latter half of the commute. Total snow accumulations
  of 2 to 4 inches are expected.

* WHERE...South coastal Rhode Island and Massachusetts. This
  includes the Cape and Islands.

* WHEN...Until midnight EST tonight.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$
1 follow-up statement
496 
WWUS41 KBOX 160246
WSWBOX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Taunton MA
946 PM EST Fri Dec 15 2017

MAZ020>024-RIZ006>008-160500-
/O.CON.KBOX.WW.Y.0021.000000T0000Z-171216T0500Z/
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-Washington RI-Newport RI-Block Island RI-
Including the cities of Fall River, New Bedford, Mattapoisett, 
Chatham, Falmouth, Provincetown, Vineyard Haven, Nantucket, 
Narragansett, Westerly, Newport, and New Shoreham
946 PM EST Fri Dec 15 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST
TONIGHT...

* WHAT...Snow. Plan on slippery road conditions. Additional snow
  accumulations of 1 to 2 inches.

* WHERE...South coasts of Rhode Island and Massachusetts.

* WHEN...Until midnight EST tonight.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this winter weather advisory went out at Dec 15, 12:25 PM EST, 56 minutes earlier.

Area forecast discussion, Dec 15, 12:25 PM EST, 56 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
1225 PM EST Fri Dec 15 2017

.SYNOPSIS...
High pressure will move offshore today but bring cold and dry
weather for most of the day today. Low pressure off the mid
Atlc coast will track well southeast of Nantucket but close
enough to bring a period of accumulating snow to the coastal
plain this evening, ending overnight. Expect dry but cold
conditions Saturday night into Sunday. Another round of light
snow or a wintry mix before changing to rain is possible early
next week. Cold and blustery conditions look to return around
mid week.

&&

.NEAR TERM /UNTIL 2 PM THIS AFTERNOON/...
10 am update...

For the most part AM forecast is on track. Will adjust
temps/dwpts slightly as obs are running a bit warmer than
forecast, likely given that CI is rather thin. This will also
yield a slight upward adjustment in afternoon highs. However,
still feel most locations will remain in the 20s at their
warmest point.

Only other adjustment was an ever so slight delay in POP timing
late this afternoon and evening, dwpt depressions are expected
to be a bit higher than previously forecast, which will likely
delay the onset a bit.

Previous Discussion...

High pres moves offshore this afternoon. Morning sunshine will
fade behind increasing clouds this afternoon. Developing low
pres emerging off the mid Atlc coast this afternoon but it
should remain dry through sunset as deeper moisture still to the
south. Just a low risk for a few flurries or light snow
developing near the south coast around sunset. 925 mb temps -8
to -9C so another cold day with highs mostly mid-upper 20s with
some lower 30s outer Cape/Islands.

&&

.SHORT TERM /2 PM THIS AFTERNOON THROUGH 6 PM SATURDAY/...
*** A period of accumulating snow likely across RI and
 southeast MA this evening ***

Late today and tonight...

Developing low pres off the mid atlc coast will be tracking NE
late today and this evening. Meanwhile, another digging
northern stream shortwave will be moving through the Gt Lakes
and into the northeast. How these two shortwaves interact will
determine how far north and west accumulating snow gets. Models
have trended stronger and more amplified with this northern
stream shortwave as it is becoming better sampled within the
upper air network. This allows the mid level flow to back enough
for deeper moisture to move further north and west into SNE.

While the sfc low is tracking southeast of the benchmark,
inverted trough extends back to the NW into SNE assocd with
approaching northern stream trough. Models showing large scale
synoptic forcing ahead of the shortwave along with favorable
upper jet dynamics within the left exit region of 170 kt upper
jet. Cross sections indicate a period of modest omega within
the DGZ this evening, especially across SE New Eng. Given the
deep moisture in place, expect a period of light to moderate
snow across much of RI and SE MA this evening where snowfall
of 1-3 inches is expected with a low risk for a few 4 inch
amounts near the south coast and Cape Cod if trough is more
amplified. Onset of the snow will be 5-8 pm so part of the
evening commute may be impacted. Will let next forecast team
examine the 12z model suite to decide whether an advisory is
necessary. Expect light snow to extend north across much of SNE
but amounts will be limited to less than an inch in the distant
interior.

This will be a progressive system and snow will be exiting SE
New Eng coast after midnight.

Saturday...

Another northern stream shortwave will bring a reinforcing shot
of cold air and blustery WNW winds to SNE. 850 mb temps -12C
support highs from upper 20s to mid 30s with a mix of sun/clouds
and wind gusts to 30 mph expected. Mainly dry weather is
expected other than a few flurries in western MA as lake effect
snow showers try to spill over the Berkshires.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Overview...

Overall steering pattern across the lower 48 transitions to
relatively flat mid level flow, which remains progressive even
as a long wave trough digs across the western states late this
weekend, then trends toward the southern stream as it slowly
moves along in the flow. The northern stream remains
progressive, with cold temps continuing into early next week.
Another H5 trough moves ashore across the Pacific NW Tue
night/Wed, with rather good agreement amongst the 00Z model
suite. While this moves east through late next week, appears
that rising H5 heights as the return SW flow may bring somewhat
milder temps to eastern areas toward the end of the period.

Models and ensembles continue to show weak short waves moving
across the region in the fast flow aloft, with timing issues
coming into play starting early next week as model solution
spread increases. Also noting some PTYPE issues as the mid level
pattern tries to transition back to near or slightly above
normal temps toward the middle of next week.

Details...

Saturday night and Sunday...

As H5 short wave shifts offshore Sat night, will see any
leftover precip exit as well. Leftover NW low level jet up to
H85 will push offshore. However, will see gusty winds linger Sat
evening, up to 25-30 kt. Good low level lapse rates, on order
8-9C/km mainly across central and eastern areas which will allow
for good mixing. The lapse rates will drop off between 03Z-06Z
as the low level jet also moves offshore, so winds will drop off
rather quickly by around midnight. Skies will be mostly clear
as temps drop to the single digits and teens, except the upper
teens to lower 20s along the immediate coast.

Large high pressure, extending from Quebec down the eastern
seaboard, will move across the region late Sat night and Sunday.
Light W-NW winds will become variable as ridge axis crosses the
during Sunday. Mid and high clouds start to stream across the
region Sunday afternoon. It will be another chilly day, with
temps remaining below freezing across the interior, reaching to
lower-mid 30s along the immediate coast.

Sunday night into Monday...

Some question about next approaching system from the Ohio
Valley during this timeframe. Both the GGEM and ECMWF were
pretty robust with the development of overrunning precip, while
the GFS and NAM keeps the mid level energy rather diffuse in the
nearly zonal flow.

Went along with an overall model blend, which has precip
developing overnight Sun night and continuing into Monday.
Should see some light snow break out, but overall this is
another moisture starved system with QPF amounts generally less
than 0.1 inches, which yields an inch or less of snow as it
mixes with or changes to rain before ending across eastern
areas. Have most of the precip pushing offshore Mon afternoon,
though timing is in question due to model solution spread with
this system.

Monday night through Tuesday night...

Another short wave moves along in the zonal flow, but again
more questions about whether there is enough energy and moisture
to bring another round of precipitation during this time. Could
also see PTYPE issues with this system as low and mid level
winds appear to back to S-SW as long wave trough starts to dig
across the northern Plains states, with possibly a wintry mix
developing late Mon night into early Tue before changing to rain
during Tue. Current forecast suggests temps will actually rise
during the day, with highs running around 5 degrees above
seasonal normals.

Will see the strong low pushing NE across the Great Lakes into
Quebec. Attendant cold front should push through, bringing a
return to colder temps Tue night.

Wednesday and Thursday...

Blustery and cold conditions return Wed as the strong low will
exit into the Maritimes. May see some snow showers develop in
the W-NW flow, possibly lake effect induced, moving across the E
slopes of the Berkshires. May also see ocean effect snow
showers develop offshore.

High pres will push eastward Wed night and Thu, with winds
diminishing and temps close to or slightly below seasonal
normals.

&&

.AVIATION /17Z FRIDAY THROUGH TUESDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Saturday/...

Through 21Z...High confidence.
VFR. Although CIGS will gradually lower to low end VFR by 12Z.
Winds light out of the S-SW.

21Z this evening into 6Z tonight...Moderate confidence.
Area of light to moderate SN moves over S New England, starting
from the SW and lifting up to just N of the Mass Pike by 00Z.
This SN then gradually shifts E 00Z through 05Z. Best chance for
accumulation 2-4 inches will be Cape/Islands, with 1-3 possible
across central CT, most of RI and interior SE MA. N of this line
only a coating to an inch at best is possible. Best cance for
MVFR/IFR conditions will be across central CT most of RI and SE
MA. Winds shift to the W after snowfall ends.

After 06Z tonight into tomorrow...High confidence.
Trending toward VFR and clearing by early morning. Some lower
VFR clouds tomorrow afternoon. Winds W, with gusts between 20-25
kt at times.

Tomorrow night...High confidence.
Mainly VFR, W winds recede.

KBOS Terminal...High confidence. Although light SN may fall
between 22Z and 04Z this evening, mainly VFR conditions are
expected with only minimal accumulation on runway, less than an
inch.

KBDL Terminal...Light SN this evening with temporary MVFR vsbys
possible. Some light accumulations around an inch on the
runways.

Outlook /Saturday Night through Tuesday/...

Saturday Night: VFR. Breezy.

Sunday: VFR.

Sunday Night: Mainly MVFR, with areas VFR possible. Chance SN.

Monday: Mainly MVFR, with areas VFR possible. Chance SN, slight
chance RA.

Monday Night: Mainly VFR, with local MVFR possible. Slight
chance FZRA, slight chance SN.

Tuesday: Mainly MVFR, with local IFR possible. Breezy. Chance
RA, chance FZRA, chance SN.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Saturday/...High confidence.

Today...
W-NW winds 10-15 kt shifting to SW this afternoon. Seas below
SCA. Vsbys may lower in light snow south coastal waters late in
the day.

Tonight...
Increasing NW winds developing after midnight as coastal low
moves offshore. Gusts to 25-30 kt expected late tonight. Vsbys
reduced in developing snow this evening, especially south
coastal waters, improving after midnight.

Saturday...
SCA conditions with WNW gusts to 30 kt with low risk for
marginal gale force gusts over southern waters.

Outlook /Saturday Night through Tuesday/...

Saturday Night: Low risk for Small Craft Advisory winds with
gusts up to 30 kt. Local rough seas.

Sunday: Winds less than 25 kt.

Sunday Night through Monday: Winds less than 25 kt. Chance of
rain, chance of snow.

Monday Night: Winds less than 25 kt. Slight chance of rain.

Tuesday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Seas locally approaching 5 ft. Chance of rain.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...KJC/EVT
NEAR TERM...KJC/Doody
SHORT TERM...KJC
LONG TERM...EVT
AVIATION...Doody/EVT
MARINE...KJC/EVT
Hazardous weather outlook, Dec 15, 4:35 AM EST, 8 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
435 AM EST Fri Dec 15 2017

CTZ002-003-MAZ002>012-014-026-160945-
Hartford CT-Tolland CT-Western Franklin MA-Eastern Franklin MA-
Northern Worcester MA-Central Middlesex MA-Western Essex MA-
Eastern Essex MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-
Southeast Middlesex MA-Northern Middlesex MA-
435 AM EST Fri Dec 15 2017

This Hazardous Weather Outlook is for north central Connecticut,
central Massachusetts, northeastern Massachusetts and western
Massachusetts.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ004-MAZ013-015>024-RIZ001>008-160945-
Windham CT-Western Norfolk MA-Suffolk MA-Eastern Norfolk MA-
Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-Northwest Providence RI-Southeast Providence RI-
Western Kent RI-Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
Block Island RI-
435 AM EST Fri Dec 15 2017

This Hazardous Weather Outlook is for northeast Connecticut, eastern
Massachusetts, southeastern Massachusetts, and Rhode Island.

.DAY ONE...Today and Tonight.

Light snow will develop across central and southern areas this
afternoon and continue through around midnight tonight. There is a
moderate chance for light snow accumulations, especially across south
coastal areas as well as Cape Cod and the islands.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-160945-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
435 AM EST Fri Dec 15 2017

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Dec 15, 11:03 AM EST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Taunton MA
1103 AM EST Fri Dec 15 2017

CTZ004-MAZ013-015>024-RIZ001>008-152100-
Windham CT-Western Norfolk MA-Suffolk MA-Eastern Norfolk MA-
Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-Northwest Providence RI-Southeast Providence RI-
Western Kent RI-Eastern Kent RI-Bristol RI-Washington RI-
Newport RI-Block Island RI-
Including the cities of Putnam, Willimantic, Foxborough, Norwood,
Boston, Quincy, Taunton, Brockton, Plymouth, Fall River,
New Bedford, Mattapoisett, Chatham, Falmouth, Provincetown,
Vineyard Haven, Nantucket, Foster, Smithfield, Providence,
Coventry, West Greenwich, East Greenwich, Warwick, West Warwick,
Bristol, Narragansett, Westerly, Newport, and New Shoreham
1103 AM EST Fri Dec 15 2017

...Accumulating snow for the end of the evening commute...

Light snowfall will begin to overspread the region after 5 pm this
evening, increasing to a moderate snowfall especially along the
immediate south coast, Cape Cod and the Islands between 7 and 10
pm. Untreated roadways may become slippery.

At this time, areas of 1 to 3 inches of snow are expected along
the south coast, with a low risk for up to 4 inches. Areas up to
and just north of the Mass Pike may receive a coating to an inch.

Motorists are urged to use caution during this evening's commute.

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 3:22 PM ESTSmall Craft AdvisoryBOX40 hr

Nearby

Winter Weather Advisories in Massachusetts, 2017Winter Weather Advisories in Rhode Island, 2017Every winter weather advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.